Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 138, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 29, 2000, 5:36 PM EDT for Montgomery County, Powell County, Kentucky. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 29, 2000, 5:36 PM EDT (21:36 UTC)
- Expired
- Jul 29, 2000, 6:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Montgomery County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:10 PM EDT | Thunderstorm Wind | Countywide, KY | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 5:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 292138 SVRJKL KYC065-109-125-173-197-292215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 536 PM EDT SAT JUL 29 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESTILL COUNTY IN KENTUCKY THIS INCLUDES THE CITY OF IRVINE JACKSON COUNTY IN KENTUCKY THIS INCLUDES THE CITY OF MCKEE LAUREL COUNTY IN KENTUCKY THIS INCLUDES THE CITY OF LONDON MONTGOMERY COUNTY IN KENTUCKY THIS INCLUDES THE CITY OF MOUNT STERLING POWELL COUNTY IN KENTUCKY THIS INCLUDES THE CITY OF STANTON * UNTIL 615 PM EDT * AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR MOUNT STERLING TO 15 MILES WEST OF HIGHTOP...OR FROM MOUNT STERLING TO 10 MILES SOUTHEAST OF SOMERSET...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER ALCORN...BEAN...BLANTON FLATS...BRAZIL AT 545 PM EDT OVER ARDERY...CARICO...COW CREEK...DOE CREEK AT 550 PM EDT OVER ALUMBAUGH...ARTHURMABEL AT 555 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR KENTUCKY. LAT...LON 3815 8396 3699 8423 3700 8409 3801 8378 HAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:16 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 29, 3:16 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 316 PM EDT SAT JUL 29 2000 TROUGH CONTINUES TO INFLUENCE THE WEATHER ACROSS THE AREA. MODELS ALL IN DECENT AGREEMENT. MAIN FOCUS OF HEAVY RAIN WILL BE NORTH OF THE CWA. SINCE WE HAVE NOT HAD ANY WIDE SPREAD HEAVY RAIN AMOUNTS WILL NOT GO WITH A FLASH FLOOD WATCH...ALTHOUGH WILL CONTINUE THE MENTION OF HEAVY RAINS POSSIBLE. SPC TALKING ABOUT A POSSIBLE WEATHER WATCH SO MAY HAVE TO INCLUDE THE MENTION OF SEVERE STORMS. TROUGH REMAINS IN THE AREA THROUGH EARLY NEXT WEEK. PRECIP CHANCES WILL REMAIN IN FORECAST. MODELS BRING IN ANOTHER FRONT TO THE AREA ON THURSDAY SO EXTENDED SOUNDS LIKE A BROKEN RECORD WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. GUIDANCE NUMBERS SEEM A LITTLE HIGH GIVEN THE CLOUDS AND PRECIP IN THE AREA FOR THE NEXT COUPLE OF DAYS. WILL CUT THESE NUMBERS BECAUSE OF THIS. .JKL...NONE. HJK
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:38 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 37 min |
| Jul 29, 5:16 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 44 min |
| Jul 29, 5:36 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel | 39 min |
| Jul 29, 5:36 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 39 min |
| Jul 29, 6:12 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Rowan | 48 min |
| Jul 29, 6:18 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 42 min |
| Jul 29, 6:29 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 31 min |
| Jul 29, 6:35 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 40 min |
| Jul 29, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin, Morgan | 39 min |
| Jul 29, 6:58 PM EDT | Severe Thunderstorm Warning | JKL | Elliott | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.